Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 201, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2003, 5:54 AM EST for Jay County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 5:54 AM EST (10:54 UTC)
- Expired
- Jul 21, 2003, 6:30 AM EST
- In force
- 36 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:15 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 21, 5:10 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 211054 SVRIWX INC075-211130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 553 AM EST MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JAY COUNTY IN INDIANA * UNTIL 630 AM EST * AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF PENNVILLE TO REDKEY...MOVING EAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... PORTLAND BRYANT SALAMONIA REDKEY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4057 8519 4034 8520 4034 8483 4058 8482
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 21, 2:55 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 255 AM EST MON JUL 21 2003 LATEST SURFACE ANALYSIS INDICATES COLD FRONT MOVING EAST ACROSS THE MS RIVER. EAST-WEST ORIENTED LINES OF TSTMS OVER CWA ATTM RESULTING IN TRAINING AND LOCALLY HEAVY RAINFALL. LINE OF N-S ORIENTED STORMS WHICH FORMED NEAR THE FRONT WAS MOVING EAST AND IS EXPECTED TO MOVE ACROSS THE AREA EARLY THIS MORNING. SHOULD BE A BREAK IN THE PRECIP OVER MOST OF THE AREA AFTER THIS LINE MOVES THROUGH THIS MORNING. FRONT EXPECTED TO MOVE ACROSS AREA THIS AFTN/EVE. WENT WITH HIGHEST POPS IN SE WHERE FRONT WILL MOVE THROUGH LATER. ETA STILL INDICATING UNSTABLE AIRMASS OVER THE AREA AT 00Z TUESDAY AS UPPER TROF DIGS INTO THE GRTLKS, SO HAVE EXTENDED CHANCE OF THUNDERSTORMS INTO TONIGHT. CONTINUED WITH CHC POPS FOR TUESDAY-WEDNESDAY AS UPPER TROF MOVES ACROSS THE AREA. FAIR WEATHER EXPECTED THURSDAY - SATURDAY AS HIGH PRESSURE MOVES ACROSS THE AREA AND THEN TO OUR EAST. CHC OF SHWRS/TSTMS STILL LOOKS GOOD FOR NEXT WEEKEND AS MEDIUM RANGE MODELS CONTINUING TO INDICATE ANOTHER FAIRLY STRONG COLD FRONT MOVG ACROSS THE AREA. JT 06Z AVIATION DISCUSSION... MCS DEVELOPING IN WAA REGIME OVER NRN IN ATTM. HAVE INCLUDED THUNDERSTORMS IN TAFS THROUGH 10Z FOR THIS ACTIVITY. BOW ECHO MOVG ACRS THE MS RIVER IS MOVG EAST AT 40KTS AND SHOULD SWEEP ACROSS NRN IN 10-12Z. FRONT EXPECTED TO MOVE SLOWLY SE ACRS TODAY. SHOULD BE LATE ENOUGH IN DAY FOR MORE STORMS TO AFFECT FWA DURING THE AFTN. JT .IWX... IN...NONE. MI...NONE. OH...NONE.
Hazardous weather outlook, Jul 20, 11:39 AM EST, 18 hours 15 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1139 AM EST SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE. DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS OF NORTHEAST INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA TO ARCHBOLD OHIO. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY CAUSING THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR BOTH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Special weather statement, Jul 21, 3:17 AM EST, 2 hours 37 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 317 AM EST MON JUL 21 2003 SEVERE THUNDERSTORM WATCH 782 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 783. THIS NEW WATCH IS IN EFFECT UNTIL 900 AM EST FOR THE FOLLOWING COUNTIES IN NORTHERN INDIANA... STARKE... MARSHALL... KOSCIUSKO... NOBLE... DEKALB... WHITLEY... ALLEN... PULASKI... FULTON... WHITE... CASS... MIAMI... WABASH... HUNTINGTON... WELLS... ADAMS... GRANT... BLACKFORD... AND JAY. A SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT ACROSS SOUTHERN MICHIGAN AND NORTHWEST OHIO. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 21, 3:38 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0338 AM EST MON JUL 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 AM 13 NE LOGANSPORT IN WIND DAMAGE
07/21/03 CASS LARGE TREES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 21, 4:25 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0425 AM EST MON JUL 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0328 AM MACY IN WIND DAMAGE
07/21/03 MIAMI NUMEROUS TREES AND POWER
POLES DOWN. REPORTED BY
EMERGENCY MANAGER.
WAMSLEYLocal storm report, Jul 21, 4:31 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0431 AM EST MON JUL 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 AM MEXICO IN WIND DAMAGE
07/21/03 MIAMI NUMEROUS LARGE LIMBS AND
POWER LINES DOWN. REPORTED
BY EMERGENCY MANAGER.
STEVENSLocal storm report, Jul 21, 5:21 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0521 AM EST MON JUL 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 AM 8 SE ROCHESTER IN DOWNBURST
07/21/03 MIAMI 2 PINE TREES AND POWER
LINES DOWN IN GILEAD ACROSS
STATE ROAD 19. REPORTED BY
EMERGENCY MANAGER.
STEVENSSpecial weather statement, Jul 21, 5:37 AM EST, 17 minutes before
INZ008-009-012>018-020-022>027-032>034-211130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 537 AM EST MON JUL 21 2003 SEVERE THUNDERSTORM WATCH 783 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHERN INDIANA... STARKE... MARSHALL... PULASKI... FULTON... WHITE... MIAMI... CASS... KOSCIUSKO... WHITLEY... ALLEN... NOBLE... AND DEKALB. SEVERE THUNDERSTORM WATCH 783 REMAINS IN EFFECT UNTIL 9AM EST FOR THE FOLLOWING COUNTIES IN NORTHERN INDIANA... WABASH... HUNTINGTON... WELLS... ADAMS... GRANT... BLACKFORD... AND JAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:06 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 39 min |
| Jul 20, 7:39 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 66 min |
| Jul 20, 8:06 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 54 min |
| Jul 20, 11:48 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 57 min |
| Jul 20, 11:58 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Noble | 47 min |
| Jul 21, 12:38 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Whitley | 67 min |
| Jul 21, 1:08 AM EST | Severe Thunderstorm Warning | IWX | White | 52 min |
| Jul 21, 1:14 AM EST | Severe Thunderstorm Warning | IWX | Fulton | 31 min |
| Jul 21, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 45 min |
| Jul 21, 1:38 AM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 52 min |
| Jul 21, 3:12 AM EST | Tornado Warning | IWX | Cass | 33 min |
| Jul 21, 3:24 AM EST | Severe Thunderstorm Warning | IWX | Miami | 36 min |
| Jul 21, 3:39 AM EST | Severe Thunderstorm Warning | IWX | Wabash | 51 min |
| Jul 21, 4:30 AM EST | Flash Flood Warning | IWX | Allen | 3 hr |
| Jul 21, 5:42 AM EST | Severe Thunderstorm Warning | IWX | Blackford | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.